Alert archive / Colorado / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 1:34 PM MDT for Eagle County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2004, 1:34 PM MDT (19:34 UTC)
- Expired
- Jul 19, 2004, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County Eagle County, CO
The radar
The Grand Junction radar (KGJX), 127 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 191935 FFWGJT COC037-192230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 134 PM MDT MON JUL 19 2004 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL EAGLE COUNTY IN CENTRAL COLORADO. * UNTIL 430 PM MDT. * AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL 5 MILES SOUTH OF GYPSUM. DOPPLER RADAR ESTIMATED RAIN FALLING AT THE RATE OF ONE INCH AN HOUR...WITH ADDITIONAL HEAVY RAIN LIKELY THROUGH 3 PM. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE.... GYPSUM CREEK ALONG VALLEY ROAD SOUTH OF GYPSUM EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3965 10688 3963 10704 3950 10696 3956 10678 $$ JDC
2 follow-up statements
000 WGUS75 KGJT 192025 FFSGJT COC037-192230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 224 PM MDT MON JUL 19 2004 ...FLASH FLOOD WARNING CONTINUES FOR EAGLE COUNTY UNTIL 430 PM MDT... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED UP TO AN INCH AND A HALF WITH THIS STORM CELL. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE GYPSUM CREEK ALONG VALLEY ROAD SOUTH OF GYPSUM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ TGJT
000 WGUS75 KGJT 192230 FFSGJT COC037-192245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 PM MDT MON JUL 19 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAGLE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 430 PM MDT...THE HEAVY RAIN HAD COME TO AN END SOUTH OF GYPSUM ALONG VALLEY ROAD AND THE THREAT OF FLASH FLOODING HAS DIMINISHED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. IF YOU DO VENTURE OUT THIS AFTERNOON...BE AWARE OF WASHES...CREEKS AND STREAMS AS WATER MAY STILL BE RUNNING CLOSE TO BANKFULL. $$ COLTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:56 AM MDT, 9 hours 38 minutes earlier.
Area forecast discussion, Jul 19, 3:56 AM MDT, 9 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 356 AM MDT MON JUL 19 2004 .SHORT TERM (TODAY THROUGH TUESDAY NIGHT)... MOIST AIRMASS REMAINS OVER EASTERN UTAH AND WESTERN COLORADO UNDERNEATH A STRONG UPPER RIDGE. THE UPPER RIDGE WILL LOSE SOME AMPLITUDE THE NEXT COUPLE OF DAYS AS SHORTWAVE ENERGY RIDES OVER THE TOP OF IT. THE TAIL END OF A WEAK WAVE CURRENTLY OVER EASTERN IDAHO AND WESTERN WYOMING WILL MOVE ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO TODAY. MODELS INDICATE SUBSIDENCE AND SOME DRYING ACROSS THE NORTH WITH THE PASSAGE OF THIS FEATURE. THIS DRYING IS REFLECTED IN A LACK OF MODEL QPF ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO THIS AFTERNOON. THIS LOOKS UNREALISTIC WITH PLENTY OF LOW LEVEL MOISTURE REMAINING OVER THE AREA AND STRONG SURFACE HEATING...ALTHOUGH TIMING OF THIS FEATURE WILL LIKELY PLAY A ROLE IN WHEN STORMS START DEVELOPING. WILL GO WITH MORE OF A PERSISTENCE FORECAST WITH RESPECT TO AREAL COVERAGE OF THUNDERSTORMS ACROSS THE NORTH. DIURNAL CONVECTION WILL INITIATE OVER THE HIGH TERRAIN AND DRIFT OVER THE LOWER VALLEYS AS HAS BEEN OCCURRING THE PAST SEVERAL DAYS. POTENTIAL FOR HEAVY RAIN CONTINUES WITH PRECIPITABLE WATER TO REMAIN FAIRLY HIGH AND STORM MOTION TO BE SLOW. SIMILAR SCENARIO FOR TUESDAY ALTHOUGH POPS HAVE BEEN TRENDED DOWN SLIGHTLY BUT WILL STAY ABOVE MOS GUIDANCE. PERSISTENCE TEMPERATURE FORECAST LOOKS GOOD THROUGH THE SHORT TERM PERIODS. LINDQUIST .LONG TERM (WEDNESDAY THROUGH SUNDAY)...H5 HEIGHT PATTERN SHOWS UPPER LEVEL HIGH RETREATING OVER THE DESERT SOUTHWEST WEDNESDAY AND THURSDAY AS PIECES OF PACIFIC ENERGY BRUSH ACROSS NORTHERN UTAH AND COLORADO. BY LATE FRIDAY AND SATURDAY...THE HIGH CENTER BEGINS TO PUSH NORTH OVER UTAH/NEVADA WITH THE DEEPEST MOISTURE SEEN EAST OF THE UPR RIDGE AXIS. AT THIS POINT...SEE NO SIGNIFICANT DRYING DEVELOPING THIS PERIOD. RESIDUAL MOISTURE FROM PREVIOUS DAY/S RAINFALL WILL KEEP GOOD H7-5 LAYER MOISTURE IN PLACE TO SUPPORT AFTERNOON/EVENING CONVECTION EACH DAY. TEMPERATURES WILL NOT CHANGE MUCH FROM CURRENT MAX/MIN VALUES WITH 80S AND 90S IN THE VALLEYS AND MAINLY 70S IN THE HIGH VALLEYS/ MOUNTAINS. DJN.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. TAL/DJN
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 19 2004 COZ001>014-017>023-UTZ022>025-027>029-201145- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT MON JUL 19 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY... ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS. TAL
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:09 PM MDT | Flash Flood Warning | GJT | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.